Despite known dangers, docs still prescribe codeine to kids - KiiiTV.com South Texas, Corpus Christi, Coastal Bend

Despite known dangers, docs still prescribe codeine to kids

Posted:
Courtesy NBC News

Doctors are still widely prescribing codeine for kids with coughs, colds and injuries, despite robust evidence that the ancient narcotic doesn’t work for many children — and may be fatal to some.

Experts say that parents and health care professionals need to rethink their reliance on the popular opiate — and even consider retiring the drug linked to at least 10 deaths and three overdoses in recent years in kids from toddlers to age 9.

“There are good reasons why we should encourage all pediatric clinicians to give up their codeine-prescribing habit,” said Dr. Alan D. Woolf, a professor of pediatrics at Harvard Medical School who wrote an editorial accompanying startling new research about codeine in the latest issue of the journal Pediatrics.

In the decade from 2001 to 2010, U.S. emergency room prescriptions for codeine ranged from nearly 559,000 to nearly 877,000 a year, researchers found. “Ultimately, we found an incredible number of prescriptions still occurring,” said Dr. Sunitha V. Kaiser, an assistant clinical professor of pediatrics at the University of California, San Francisco, who led the analysis.

Of the 189 million emergency room visits during that time, the proportion that wound up with codeine prescriptions fell from 3.7 percent to 2.9 percent. While the decline was encouraging, the fact that the figure stayed so high is startling, Kaiser said. Doctors have long known that codeine is unreliable and dangerous because its effectiveness is dependent on genes that govern metabolism.

Codeine is a so-called “pro-drug” that must be converted by the liver into morphine to work. About a third of people, including children, have genes that make them poor metabolizers, which means the drug doesn’t relieve symptoms like cough and pain. More concerning are the 8 percent of people who are ultra-rapid metabolizers, which means their bodies convert more than five to 30 times more of the drug than normal, possibly leading to fatal overdoses.

That adds up to 250,000 children in the U.S. each year who could be exposed to a drug that doesn’t work and another 57,000 a year who could risk overdose or death, Kaiser found.

The American Academy of Pediatrics began warning about codeine in 1997 and again in 2006. In 2012 and 2013, the federal Food and Drug Administration issued a black-box alert warning against using codeine in kids after surgery to correct sleep apnea because three children died and one suffered life-threatening respiratory arrest. Since 1999, 10 kids have died and three have overdosed on codeine, the FDA said.

In addition, the World Health Organization has ditched the drug from its recommended painkillers for kids and health agencies in Europe and Canada restricted codeine use to people older than 12.

It’s not clear why doctors continue to prescribe codeine for children, said Dr. Joseph Tobias, chair of the AAP’s committee on Anesthesiology and Pain Medicine. Part of it may be pure habit among doctors who were taught that codeine was a mild and effective opiate in kids.

“If you look at how we were training people 30 years ago, it was codeine, codeine, codeine,” Tobias said.

Now, however, there’s no shortage of studies that show that even in normal metabolizers, the drug doesn’t effectively stop coughs or ease pain and that there are good substitutes available.

“For coughs and colds, the AAP recommends honey,” Kaiser said. “For injuries, ibuprofen is better and safer.”

Better education and training is key, said Woolf, who acknowledged that habits are hard to break and some doctors will “howl with dismay” at taking codeine away. But Boston Children’s Hospital no longer includes any codeine medications in its formulary, Woolf said, adding that others should follow suit.

Until doctors get updated, parents should be wary of codeine, too, the experts said. If a doctor prescribes the drug, ask if there’s another alternative, Kaiser said. If a child who was given codeine is hard to awaken, or is breathing slowly or snoring or gurgling, get immediate help, Tobias added.

“People think that codeine’s safer than morphine and it’s really not,” he said

Read on NBC News